Alert archive / Oklahoma / Flash Flood Warnings in 2020
Flash Flood Warning 40, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Jul 29, 2020, 6:28 AM CDT for Kay County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2020, 6:28 AM CDT (11:28 UTC)
- Expired
- Jul 29, 2020, 9:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
County Kay County, OK
The radar
The Wichita radar (KICT), 93 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 11.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 905 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 787 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
868
WGUS54 KOUN 291128
FFWOUN
OKC071-291430-
/O.NEW.KOUN.FF.W.0040.200729T1128Z-200729T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
628 AM CDT Wed Jul 29 2020
The National Weather Service in Norman has issued a
* Flash Flood Warning for...
Northern Kay County in northern Oklahoma...
* Until 930 AM CDT.
* At 626 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain from north of Blackwell to Peckham and Newkirk where
rainfall over three inches has been estimated this morning.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, highways and
streets as well as other drainage and low lying areas.
* Some locations that will experience flooding include...
Blackwell, Newkirk, Kildare, northwestern Kaw Lake and Peckham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3680 9691 3680 9731 3687 9734 3700 9698
3700 9695
FLASH FLOOD...RADAR INDICATED
$$
..speg.What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 6:10 AM CDT, 18 minutes earlier.
Area forecast discussion, Jul 29, 6:10 AM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Norman OK
610 AM CDT Wed Jul 29 2020
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 313 AM CDT Wed Jul 29 2020
A series of shortwaves moving through gradually strengthening
northwest flow aloft interacting with lower to mid-level moisture
advection will continue to produce isolated weak storms through the
morning. Main concern right now is across northern Grant County
where the heaviest hourly rainfall rates of 1.5 to 2.0 inches may
result in some minor flooding. To our west, a complex with a few
embedded severe storms is moving across the Texas Panhandle. The
latest NAM brings this complex into southwest Oklahoma after sunrise
while the HRRR maintains convection in our southwest through the
morning hours. However, other CAMs solutions breakup the storms as
the move into our southwest. For now, will keep high POPs in
southwest Oklahoma for much of this morning. By the afternoon
hours, expect much of any convection to be east of I-35. Expecting
strong to marginally severe storms to redevelop later tonight off
the Central High Plains with northwest flow steering them across the
northern half of Oklahoma. The primary hazards for tonights storms
would be hail and strong to severe wind gusts along with some
localized flooding due to heavy rainfall.
&&
.LONG TERM...
(Thursday through Tuesday)
Issued at 456 AM CDT Wed Jul 29 2020
Who is ready for some cooler air? A cold front will be moving down
the Plains and into the area on Thursday as an upper level trough
amplifies and moves from the northern Plains into the southern
Plains and Midwest. Showers and thunderstorms are expected
Thursday into Friday as this storm system slowly moves over the
area, then decrease from west to east as the trough moves east.
The combination of the cold front and the liklihood of widespread
clouds and scattered showers/thunderstorms will bring temperatures
well below average for this time of year. In fact, the forecast
high for Friday in Oklahoma City (around 81) would be around the
5th percentile or less for high temperatures in late July. There
may be another cold front early next week keeping temperatures
below average. There is some signal for some precipitation
associated with this front as well and will watch trends on this.
&&
.AVIATION...
(12Z TAFS)
Issued at 603 AM CDT Wed Jul 29 2020
Convection will continue across most of our terminals at least
through 17Z. Although conditions will be mostly VFR since storms
are high based, visiblities under the convection could briefly
reduce to MVFR conditions. The convection may linger across
terminals KOKC and KOUN through 20Z. Storms may again develop well
after 00Z across northern Oklahoma and may affect terminals north
of I-40 toward the end of this forecast.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 87 73 90 69 / 70 40 40 60
Hobart OK 94 73 95 69 / 70 20 30 50
Wichita Falls TX 93 75 97 71 / 50 10 20 50
Gage OK 92 68 90 64 / 60 30 40 40
Ponca City OK 86 70 88 68 / 80 50 50 50
Durant OK 88 75 95 72 / 80 20 20 60
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through this evening for OKZ006>008-011>013-017>020-
023>032-038>042-044>046.
TX...None.
&&
SHORT TERM...68
LONG TERM....26
AVIATION...68Hazardous weather outlook, Jul 29, 5:04 AM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 504 AM CDT Wed Jul 29 2020 OKZ004>048-050>052-TXZ083>090-301015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 504 AM CDT Wed Jul 29 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Scattered showers and thunderstorms will occur across the area again today and tonight. Locally heavy rainfall and will be possible again today that may lead to localized flooding. Some strong thunderstorms are possible and there is a marginal risk of severe storms this evening and overnight across northwest Oklahoma. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... Thunderstorm chances will continue through Saturday night with the highest chances Thursday night through Friday. Strong to severe storms will be possible Thursday afternoon into the overnight hours Thursday night, with damaging winds, large hail and locally heavy rain the main concerns. However severe weather is not expected to be widespread. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:17 PM CDT | Special Weather Statement | OUN | Atoka | 28 min |
| Jul 29, 2:01 AM CDT | Areal Flood Advisory | OUN | Grant | 3 hr |
| Jul 29, 5:17 AM CDT | Areal Flood Advisory | OUN | Grant, Kay | 3 hr |
| Jul 29, 5:19 AM CDT | Areal Flood Advisory | OUN | Alfalfa, Woods | 3 hr |
| Jul 29, 7:12 AM CDT | Areal Flood Advisory | OUN | Garfield, Major | 3 hr |
| Jul 29, 8:10 AM CDT | Areal Flood Advisory | OUN | Grant, Kay, Noble | 3 hr |
| Jul 29, 8:15 AM CDT | Areal Flood Advisory | OUN | Alfalfa, Major | 3 hr |
| Jul 29, 9:24 AM CDT | Areal Flood Warning | OUN | Kay | 6 hr |
| Jul 29, 9:53 AM CDT | Areal Flood Advisory | OUN | Hughes | 3 hr |
| Jul 29, 5:01 PM CDT | Special Weather Statement | OUN | Grady | 29 min |
| Jul 29, 5:30 PM CDT | Special Weather Statement | OUN | Grady | 30 min |
| Jul 29, 6:01 PM CDT | Special Weather Statement | OUN | Grady | 29 min |
Nearby
Flash Flood Warnings in Oklahoma, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.